Patients experiencing delayed CINV may suffer in silence1,2
More than half of patients undergoing emetogenic chemotherapy experience delayed chemotherapy-induced nausea and vomiting (CINV), despite 97% receiving a 5-hydroxytryptamine-3 (serotonin) receptor antagonist (5-HT3 RA) and 78% receiving a corticosteroid.1
Oncologists and nurses commonly underestimate the incidence of delayed CINV1
- Delayed CINV symptoms occur outside the clinic and often go unreported1-3
- Patients have ranked nausea and vomiting associated with chemotherapy among the worst possible health states4
- Despite significant improvements in managing the condition and the availability of a range of antiemetics, there remains a clear unmet need to reduce the incidence of delayed CINV2
Factors that increase CINV risk5,6
a A standard drink is 1.5 ounces (oz) of 80-proof spirits (hard liquor), 12 oz of beer, or 5 oz of wine.
CINV: More than one pathway
5-HT3, 5-hydroxytryptamine-3 (serotonin); GI, gastrointestinal; NK-1, neurokinin 1.
Use of combination therapeutics provides greater efficacy and prevention of delayed CINV symptoms5
- Combination antiemetic therapy is considered more effective than single-agent antiemetic therapy due to the various neuronal pathways targeted by different agents and differentiation in efficacy for distinct phases of CINV5,9
- As a common pathway has not been identified, a single agent cannot be expected to provide protection from the different phases of CINV5
- Emetogenic chemotherapy triggers receptors in both the peripheral and central nervous systems5,8-10
- Following chemotherapy administration, the delayed phase of CINV (25-120 h) is driven by the release of the neurotransmitter
- Substance P is highly concentrated in the emetic centers of the brain and binds to the NK-1 receptor, stimulating induction of vomiting pathways10-11
References: 1. Grunberg SM, Deuson RR, Mavros P, et al. Incidence of chemotherapy-induced nausea and emesis after modern antiemetics. Cancer. 2004;100(10):2261-2268. 2. Salsman JM, Grunberg SM, Beaumont JL, et al. Communicating about chemotherapy-induced nausea and vomiting: a comparison of patient and provider perspectives. J Natl Compr Canc Netw. 2012;10(2):149-157. 3. Majem M, Moreno ME, Calvo N, et al. Perception of healthcare providers versus patient reported incidence of chemotherapy-induced nausea and vomiting after the addition of NK-1 receptor antagonists. Support Care Cancer. 2010;19(12):1983-1990. 4. Sun CC, Bodurka DC, Weaver CB, et al. Rankings and symptom assessments of side effects from chemotherapy: insights from experienced patients with ovarian cancer. Support Care Cancer. 2005;13(4):219-227. 5. Referenced with permission from the NCCN Clinical Practice Guidelines in Oncology (NCCN Guidelines®) for Antiemesis v.2.2015. © National Comprehensive Cancer Network, Inc., 2015. All rights reserved. Accessed October 13, 2015. To view the most recent and complete version of the guideline, go online to NCCN.org. NATIONAL COMPREHENSIVE CANCER NETWORK®, NCCN®, NCCN GUIDELINES®, and all other NCCN Content are trademarks owned by the National Comprehensive Cancer Network, Inc. 6. Shih V, Wan HS, Chan A. Clinical predictors of chemotherapy-induced nausea and vomiting in breast cancer patients receiving adjuvant doxorubicin and cyclophosphamide. Ann Pharmacother. 2009;43(3):444-452. 7. Aziz F. Neurokinin-1 receptor antagonists for chemotherapy-induced nausea and vomiting. Ann Palliat Med. 2012;1(2):130-136. 8. Hesketh PJ, Van Belle S, Aapro M, et al. Differential involvement of neurotransmitters through the time course of cisplatin-induced emesis as revealed by therapy with specific receptor antagonists. Eur J Cancer. 2003;39(8): 1074-1080. 9. Rojas C, Raje M, Tsukamoto T, Slusher BS. Molecular mechanisms of 5-HT3 and NK1 receptor antagonists in prevention of emesis. Eur J Pharmacol. 2014;722:26-37. 10. Janelsins MC, Tejani MA, Kamen C, Peoples AR, Mustian KM, Morrow GR. Current pharmacotherapy for chemotherapy-induced nausea and vomiting in cancer patients. Expert Opin Pharmacother. 2013;14(6):757-766. 11. Saito R, Takano Y, Kamiya HO. Roles of substance P and NK1 receptor in the brainstem in the development of emesis. J Pharmacol Sci. 2003;91(2):87-94.